Skip to main content
main-content
Top

18-12-2020 | Oncology | News | Article

Editor's pick

Researchers call for increased awareness of cardiac events among ICI users

Author:
Laura Cowen

medwireNews: People receiving immune checkpoint inhibitor (ICI) therapy for lung cancer or malignant melanoma have a significantly increased risk for cardiovascular (CV) events, observational study data show.

Maria D’Souza (Copenhagen University Hospital Herlev-Gentofte, Denmark) and colleagues say their findings “urge increased awareness of cardiac events in patients receiving [an] ICI.”

Of 25,573 consecutive patients (median age 71 years, 51% men) diagnosed with lung cancer in Denmark between 2011 and 2017, 743 were treated with a PD-1 inhibitor, the researchers report.

Within 6 months of treatment, 6.1% of the patients who received a PD-1 inhibitor had experienced a cardiac event, namely arrhythmia, pericarditis or myocarditis, heart failure, or CV death.

By 1 year, the rate had increased to 9.7% and the researchers calculated that individuals who received a PD-1 inhibitor for lung cancer were a significant 2.14 and 2.26 times more likely to experience a cardiac event within 6 months or after 6 months of treatment, respectively, than those who received other types of therapy, after adjustment for age, sex, and time since diagnosis.

The study also included data for 13,626 patients (median age 60 years, 46% men) with malignant melanoma, of whom 145 were treated with a PD-1 inhibitor and 212 received a CTLA-4 inhibitor.

At 6 months, the CV event rates were 3.4% and 4.8% in the patients who received a PD-1 inhibitor and CTLA-4 inhibitor, respectively, increasing to 6.6% and 7.5%, respectively, at 1 year.

Individuals with melanoma who received a PD-1 inhibitor or CTLA-4 inhibitor had significant 4.30- and 4.93-fold higher risks, respectively, for cardiac events at 6 months relative to those who received other treatments. After 6 months, the risk was only significantly higher with CTLA-4 inhibitors, at a hazard ratio of 3.48.

Writing in the European Heart Journal, D’Souza et al note that event rates for each of the components of the composite outcome were increased among the patients with lung cancer, whereas only arrhythmias were increased in melanoma patients.

They also point out that the absolute risks were higher than previously estimated by drug safety studies.

In a statement to the press, D’Souza said: “We hope that this information may be useful for making doctors aware that extra attention needs to be given to patients treated with immune checkpoint inhibitors.”

Editorialist Tomas Neilan (Massachusetts General Hospital, Boston, USA) et al suggest that awareness could be improved by broadening collaborations between cardiologists, oncologists, and pharmaceutical partners, and expanding clinical research.

They say: “These and other steps are needed to move this forward so we can improve cardiovascular outcomes among our cancer patients treated with an ICI” and suggest “perhaps is it time for a broader description of ICI-induced cardiovascular complications to include the term ‘ICI-related cardiovascular disease’.”

medwireNews is an independent medical news service provided by Springer Healthcare Ltd. © 2020 Springer Healthcare Ltd, part of the Springer Nature Group

Eur Heart J 2020; doi:10.1093/eurheartj/ehaa884
Eur Heart J 2020; doi:10.1093/eurheartj/ehaa959

Related topics

See the research in context now

with trial summaries, expert opinion and congress coverage

Image Credits